North Dakota, 2017

Hail in North Dakota, August 17, 2017

August 17, 2017 · NWS BIS · 1 event in 1 county or zone

A short wave trough moved into an area of enhanced moisture and strong deep layer shear. Some thunderstorms became severe over northwest North Dakota, with up to ping pong ball size hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A short wave trough moved into an area of enhanced moisture and strong deep layer shear. Some thunderstorms became severe over northwest North Dakota, with up to ping pong ball size hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 17, 8:06 PM CST, 5 minutes earlier.

Area forecast discussion, Aug 17, 8:06 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
906 PM CDT Thu Aug 17 2017

.UPDATE...
Issued at 856 PM CDT Thu Aug 17 2017

Convection has notably increased in intensity over the past hour
across northwest North Dakota as of 02 UTC ahead of the shortwave
across far northeast Montana and into Saskatchewan. This increase
may be tied to locally enhanced deep layer shear ahead of the
wave which is suggested by the 01 UTC RAP analysis. The 00 UTC
HRRR, 22 UTC ESRL HRRR and 01 UTC RAP suggest convection may
become more numerous across the north central and through the
James River Valley through the night as the aforementioned wave
propagates southeast into a more moisture rich environment,
characterized by surface dewpoints in the 60s. Deep layer shear is
also at least marginally supportive of organized convection which
is confirmed by the updraft helicity signatures from the HRRRs.
Thus, cannot rule a few more elevated severe storms through the
night. The primary threats will be quarter to half-dollar size
hail, damaging winds to 60 mph and dangerous lightning.

UPDATE Issued at 645 PM CDT Thu Aug 17 2017

Isolated to scattered high based convection continues across
western into north central North Dakota with a few mid level
impulses ahead of the more boarder wave across northeast Montana
into Saskatchewan as of 2345 UTC. MLCAPE around 1000 j/kg and weak
deep layer shear suggests that the severe threat is rather low.
However, gusts of 30-40kts are possible with the stronger storms
given their high based nature. The CAMs through the 22 UTC HRRR
suggest at least isolated to scattered elevated convection will
propagate east and maintain itself through the night aided by the
aforementioned wave. However, a large spread in the CAMs remains,
with the HRRR the most aggressive in strengthening convection
overnight across central North Dakota. This is certainly not out
of the question, but still somewhat uncertain.

&&

.SHORT TERM...(This evening through Friday)
Issued at 156 PM CDT Thu Aug 17 2017

Fire weather concerns and Thunderstorm chances highlight the short
term forecast.

Currently, low pressure was situated near Watford City along a
trough situated from Saskatchewan through the western Dakotas.
Over far western ND and eastern MT, dewpoints have dropped behind
the surface trough with some gustier winds. However, a shortwave
tracking across Montana is bringing an area of increased
cloudiness into southwest ND at this time, and should may help
temper afternoon highs, which would inhibit fire weather potential
somewhat.

Tonight, mesoscale models are hinting at two areas of showers and
thunderstorms. the first is associated with the aforementioned
shortwave trough and tracks west to east along the ND/SD border,
extending south through SD. The strongest convection remains
mostly to the south of ND.

A second area of convection tracks across northwest and north
central ND, and then southeast into eastern ND during the
overnight hours. Severe thunderstorm appears on the minimal side,
but with around 1000 J/KG of CAPE and 25 to 35 knots of shear this
evening, an isolated severe storm can not be ruled out. Some of
the mesoscale models have indicated some weak to moderate updraft
helicity signatures dropping southeast from Canada this evening.

Warm and dry on Friday. We lowered the dewpoints from guidance in
the southwest Friday afternoon, but winds do not appear to be very
strong.

.LONG TERM...(Friday night through Thursday)
Issued at 156 PM CDT Thu Aug 17 2017

he extended forecast begins Friday night with a shortwave ridge
bringing warmer temperatures Friday and especially Saturday.
Highs should be in the 80s Friday with more widespread lower 90s
by Saturday. This will be followed by a Pacific cold frontal
passage cooling the region back into the 70s and lower 80s Sunday
through Tuesday. This will also bring a chance for scattered
showers and thunderstorms Sunday and Sunday night. Broad ridging
develops aloft by early to middle of next week suppressing
convection and returning warmer temperatures to the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 856 PM CDT Thu Aug 17 2017

Scattered thunderstorms this evening across northwest and far
north central North Dakota will move east through the night
across much of the central and into the eastern portions of the
state, possibly becoming more numerous. A few storms may be severe
with large hail and damaging winds. A few showers and
thunderstorms may linger through the morning across the James
River Valley. Otherwise, VFR conditions are expected outside of
precipitation for the 00 UTC TAF cycle.

&&

.FIRE WEATHER...
Issued at 156 PM CDT Thu Aug 17 2017

While there are some fire weather concerns today critical fire
weather conditions are not expected.

A warm thermal ridge will support high temperatures today around
90 southwest into west central North Dakota. While consensus
models show Minimum RH values around 20 percent opted to use the
dryer HRRR model which supports Minimum RH's as low as 15 percent,
and also extended the lower humidities a little farther east. A
wind shift to the Northwest is forecast with the surface trough
passage late this afternoon. Again, raised winds a tad over
consensus to around 15 mph with gusts 20 to 25. Based in this
there should not be sufficient winds to create critical fire
weather conditions today.

Another warm day is forecast Saturday with a more significant
frontal passage late Saturday afternoon and night. We utilized a
blend of higher wind guidance over our given guidance. BUFKIT
forecast NAM/GFS soundings for Saturday afternoon support
sustained winds of 15 to 20 mph and gusts of 25 to 30 mph. This
period will certainly need to be monitored for possible critical
fire weather.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...PA
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...PA
FIRE WEATHER...TWH
Hazardous weather outlook, Aug 17, 7:55 PM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
855 PM CDT Thu Aug 17 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190200-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
855 PM CDT Thu Aug 17 2017 /755 PM MDT Thu Aug 17 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms across northwest North Dakota late this
evening will spread across central North Dakota through the night,
especially across the north central through the James River
Valley. A few storms may be strong to severe with large hail to
quarter size, damaging winds to 60 mph and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail and wind reports to the
National Weather Service in Bismarck at 701-223-5482.

In the hours before

Special weather statement, Aug 17, 5:59 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
659 PM CDT THU AUG 17 2017

NDZ009-180045-
Williams ND-
659 PM CDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILLIAMS COUNTY
UNTIL 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Bonetrail, or 13 miles northwest of Williston, moving
east at 20 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Williston and Spring Brook.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4839 10391 4835 10335 4803 10344 4802 10345
      4807 10356 4808 10355 4809 10358 4811 10361
      4812 10359 4813 10359 4811 10364 4812 10367
      4812 10370 4822 10398
TIME...MOT...LOC 2359Z 283DEG 17KT 4829 10384

HARGROVE
Special weather statement, Aug 17, 6:56 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
756 PM CDT THU AUG 17 2017

NDZ001-009-180130-
Divide ND-Williams ND-
756 PM CDT THU AUG 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WILLIAMS
AND SOUTH CENTRAL DIVIDE COUNTIES UNTIL 830 PM CDT...

At 755 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wildrose to 6 miles west of Battleview.
Movement was east at 15 mph.

Half inch hail, wind gusts to 45 mph, and dangerous lightning will
be possible with these storms.

Locations impacted include...
Wildrose, Hamlet and Mcgregor.

Seek shelter if threatening weather approaches.

LAT...LON 4873 10321 4860 10289 4840 10289 4858 10334
TIME...MOT...LOC 0055Z 288DEG 12KT 4865 10325 4855 10292

AYD
Special weather statement, Aug 17, 6:59 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
759 PM CDT THU AUG 17 2017

NDZ001-180130-
Divide ND-
759 PM CDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DIVIDE COUNTY UNTIL
830 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Fortuna, or 29 miles west of Crosby, moving
southeast at 20 mph.

Penny size hail, wind gusts to 50 mph, and dangerous lightning will
be possible with this storm.

Locations impacted include...
Fortuna and Alkabo.

Seek shelter if threatening weather approaches.

LAT...LON 4900 10373 4896 10365 4883 10385 4898 10405
      4900 10405
TIME...MOT...LOC 0058Z 309DEG 18KT 4900 10393

AYD
Special weather statement, Aug 17, 7:33 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Bismarck ND
833 PM CDT THU AUG 17 2017

NDZ001-180200-
Divide ND-
833 PM CDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN DIVIDE COUNTY UNTIL 900
PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fortuna, or 21 miles west of Crosby, moving southeast at 15 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Fortuna.

Seek shelter if threatening weather approaches.

LAT...LON 4889 10389 4896 10373 4880 10348 4868 10374
TIME...MOT...LOC 0133Z 322DEG 15KT 4887 10377

AYD
Special weather statement, Aug 17, 7:48 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
848 PM CDT THU AUG 17 2017

NDZ002-180215-
Burke-
848 PM CDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BURKE COUNTY UNTIL
915 PM CDT...

At 848 PM CDT, a strong thunderstorm was located near Lignite, or 17
miles northwest of Bowbells, moving southeast at 15 mph.

Wind gusts to 55 mph and penny size hail are possible with this
storm.

Locations impacted include...
Lignite and Flaxton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4893 10271 4900 10252 4888 10227 4874 10256
TIME...MOT...LOC 0148Z 315DEG 12KT 4893 10259

HEINERT
Special weather statement, Aug 17, 7:52 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
852 PM CDT THU AUG 17 2017

NDZ009-010-180215-
Mountrail-Williams-
852 PM CDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WILLIAMS AND
NORTHWESTERN MOUNTRAIL COUNTIES UNTIL 915 PM CDT...

At 852 PM CDT, a strong thunderstorm was located near Tioga, or 20
miles west of Stanley, moving southeast at 15 mph.

Wind gusts to 55 mph and penny size hail are possible with this
storm.

Locations impacted include...
Tioga, Ross and White Earth.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4835 10300 4849 10283 4835 10247 4814 10273
TIME...MOT...LOC 0152Z 309DEG 12KT 4838 10284

HEINERT

The radar

The Minot AFB radar (KMBX), 173 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Divide

When
August 17, 8:11 PM CST to 8:14 PM CST
Where
Divide County, 19.12 mi SSW of Noonan
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
48.630, -103.180

Damage occurred to vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716070.